Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 16, 2017Rice County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 16, 2017, 3:04 PM CDT for Rice County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 3:04 PM CDT (20:04 UTC)
Expired
May 16, 2017, 3:30 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Rice County, MN

The radar

The Minneapolis radar (KMPX), 65 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:20 PM CDTHAIL 12 Nnw Faribault, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS83 KMPX 162004
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT TUE MAY 16 2017

MNZ077-162030-
Rice-
304 PM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICE COUNTY...

At 304 PM CDT, a strong thunderstorm was located over Warsaw, or near
Faribault, moving northeast at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Faribault, Northfield, Dundas, Morristown, Warsaw, Nerstrand, and 
Faribault Airport.

This includes Interstate 35 between mile markers 51 and 66.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4423 9350 4447 9325 4447 9314 4443 9304
      4430 9305 4422 9322 4419 9339 4419 9341
TIME...MOT...LOC 2004Z 232DEG 41KT 4425 9337 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 16, 2:23 PM CDT, 41 minutes earlier.

Area forecast discussion, May 16, 2:23 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
223 PM CDT Tue May 16 2017

.Updated for 18Z Aviation Discussion...
Issued at 207 PM CDT Tue May 16 2017

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Tue May 16 2017

The warm front of recent interest stretches from southeastern South
Dakota across southern Minnesota and west central Wisconsin.
Scattered showers and thunderstorms will continue early this morning
with much of the area in the zone of isentropic upglide north of the
aforementioned front. Could see a few of these flare up to produce
hail early this morning with the low level jet around 50+ knots as a
shortwave trough lifts into southwestern Minnesota. Updrafts are
somewhat elevated so the severe threat is limited, but mid-level
lapse rates around 7.5-8C and decent MUCAPE values will support a
small chance this morning.

Convection should diminish throughout the mid to late morning hours,
although the far northern part of the forecast area (central MN into
northern WI) could see lingering activity. The majority of the area
will see a break in activity during the afternoon, with the next
tricky part of the forecast being temperatures. Today will be warmer
given the location of the front (with much of the area in the warm
sector), and considering convection will diminish in time to allow
for recovery of the airmass. Expect low to mid 80s south of I-94
(nearing upper 80s along the IA border), with upper 70s to around 80
north of I-94.

By evening, expect thunderstorms to fire along and ahead of the cold
front, roughly along I-35 and eastward into WI. These storms will
still be capable of hail, gusty winds and brief heavy downpours
(with PWATs still around 1.5 inches). Expect heavy rainfall to
become more widespread tonight as more organized forcing from
shortwave energy lifts into the area.

.LONG TERM...(Wednesday through Monday)
Issued at 330 AM CDT Tue May 16 2017

Wednesday will be turning cooler as a frontal boundary moves
across the area. Locally heavy rainfall will occur as a secondary
surge of upper level energy moves northeast across the Upper
Midwest.

An abrupt change to the warm/mild air mass overhead will occur as
Wednesday system moves northeast of the region. This change will
be notable as dew points fall from the 60s, into the 20s/30s by
Thursday morning.

The mean upper air pattern will slowly transition to
northwesterly flow by late in the weekend. However, additional
chances of precipitation will occur, especially Friday afternoon,
through Saturday afternoon as another upper level storm system
moves from the desert southwest, into the Upper Midwest.

More scattered showers will occur late Sunday/Monday as the
north/northwest flow aloft will lead to additional short waves
moving southeast across the region. Overall, the short term
warm/mild period will change to much cooler and but remain
unsettled for the end of the week, and into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 207 PM CDT Tue May 16 2017

VFR conditions this afternoon, with showers and thunderstorms
developing later this evening across southeast MN and western WI.
These thunderstorms could produce heavy rain, but as of now it
appears they will be south and east of most taf sites. The storms
will lift northeast Wednesday morning, with MVFR/IFR ceilings
developing. Another area of rain will develop on Wednesday along
a line from Redwood Falls through St Cloud.

KMSP...
VFR conditions today with showers and thunderstorm chances
increasing later this evening and overnight. The heaviest rain
should be south and east of KMSP. Cloud bases should lower
overnight and be below 1700 ft tomorrow with rain likely.

/OUTLOOK FOR KMSP/
Thu...VFR with MVFR/-SHRA possible early. Wind N at 10G15kt
Fri...VFR with MVFR/-TSRA possible. Wind NE at 10kt
Sat...MVFR/RA with IFR possible. Wind E at 10G20kt

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...JRB
Hazardous weather outlook, May 16, 2:25 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT Tue May 16 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
225 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms with heavy rain and severe weather are possible
later tonight. Flooding and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms will occur Wednesday. The main severe
weather threat will be locally heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Local storm report, May 16, 9:29 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
929 AM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             SHOREVIEW               45.08N 93.14W
05/16/2017  M1.50 INCH       RAMSEY             MN   PUBLIC

            CORRECTED TIME OF REPORT TO RADAR ESTIMATED
            TIME OF 545 AM. REPORTED VIA INTERNET.

&&

MKM
Local storm report, May 16, 11:35 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1135 AM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             KENYON                  44.28N 92.99W
05/16/2017  M1.00 INCH       GOODHUE            MN   PUBLIC

&&

MKM
Special weather statement, May 16, 3:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT TUE MAY 16 2017

MNZ077-162030-
Rice-
304 PM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICE COUNTY...

At 304 PM CDT, a strong thunderstorm was located over Warsaw, or near
Faribault, moving northeast at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Faribault, Northfield, Dundas, Morristown, Warsaw, Nerstrand, and
Faribault Airport.

This includes Interstate 35 between mile markers 51 and 66.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4423 9350 4447 9325 4447 9314 4443 9304
      4430 9305 4422 9322 4419 9339 4419 9341
TIME...MOT...LOC 2004Z 232DEG 41KT 4425 9337

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:53 PM CDTSpecial Weather StatementMPXFaribault37 min
May 15, 9:32 PM CDTSevere Thunderstorm WarningMPXWaseca43 min
May 15, 9:55 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca35 min
May 15, 10:04 PM CDTSevere Thunderstorm WarningMPXSteele56 min
May 15, 10:25 PM CDTSevere Thunderstorm WarningMPXGoodhue26 min
May 15, 11:11 PM CDTSpecial Weather StatementMPXWaseca34 min
May 15, 11:39 PM CDTSpecial Weather StatementMPXRice36 min
May 16, 1:18 AM CDTSpecial Weather StatementMPXRice42 min
May 16, 3:05 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine55 min
May 16, 3:47 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Stevens, Swift28 min
May 16, 4:20 AM CDTSpecial Weather StatementMPXKandiyohi, Stearns55 min
May 16, 5:06 AM CDTSpecial Weather StatementMPXBrown, Martin, Redwood, Watonwan84 min
May 16, 2:54 PM CDTFlash Flood WatchMPXFaribault, Freeborn, Goodhue, Rice, Steele, Waseca12 hr
May 16, 3:27 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice48 min
May 16, 4:06 PM CDTSevere Thunderstorm WarningMPXDakota, Washington39 min
May 16, 4:38 PM CDTSevere Thunderstorm WarningMPXWashington52 min
May 16, 5:32 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice43 min
May 16, 5:42 PM CDTSevere Thunderstorm WarningMPXRice33 min
May 16, 6:16 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue44 min
May 16, 6:58 PM CDTSevere Thunderstorm WarningMPXGoodhue47 min
May 16, 4:01 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix44 min
May 16, 4:39 PM CDTTornado WarningMPXBarron, Polk51 min
May 16, 4:55 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk65 min
May 16, 5:05 PM CDTTornado WarningMPXBarron55 min
May 16, 5:28 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Saint Croix47 min
May 16, 5:37 PM CDTTornado WarningMPXRusk38 min
May 16, 6:01 PM CDTTornado Warning Tornado observedMPXRusk59 min
May 16, 6:10 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Rusk65 min
May 16, 6:14 PM CDTTornado WarningMPXChippewa35 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.